MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK
Model Number 48360T-08
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 05/18/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the sureform 60 stapler instrument had a tissue pushout event with a black sureform 60 reload, requiring intervention.Intuitive surgical inc.(isi) contacted the surgeon and obtained the following information: the tissue pushout occurred while stapling across stomach tissue and resulted in resecting additional tissue along with over-stapling the stomach for repair.It was confirmed that malformed staples were formed due to the event, including dumped staples which required the surgeon to remove separately.The sureform 60 stapler instrument was unable to cut the staple line.It was reported that there were no errors produced from the generator, but the surgeon stated he aborted the staple line because it was noticed that a tissue push occurred.No bleeding occurred due to the event, and a leak test was not required for this procedure.The sureform 60 stapler instrument was not used after the event, and the surgeon switched to the sureform 45 stapler instrument to complete the procedure.The surgeon reported that the patient is currently still in the hospital but cannot relate the extended hospital stay to the tissue pushout event.
 
Additional Manufacturer Narrative
Based on the information provided, the cause of the reported complication cannot be determined.Intuitive surgical, inc (isi) has not received the sureform 60 black reload and stapler involved in this procedure for failure analysis investigations.If additional information is received, a follow-up mdr will be submitted.The stapler logs show the stapler instrument used in this reported event (part number 480460-09, lot number l10230405-0442), was installed on the system 2x and fired 1 black reload.On the first install, the first clamp attempt was successful, and the firing was logged as completed with no pauses for compression.On install #2 with a black reload loaded, a clamp was logged as successfully completed.No firing was initiated, and the emergency stop button was pressed by the user on surgeon side console (ssc) 2, roughly 9 seconds after the clamp was completed.An unclamp was initiated 1 minute after the e-stop was pressed, and was logged as successfully completed.The instrument was removed and not used again in the procedure.There were no incomplete clamps, incomplete unclamps, or partial fires by this instrument.There were no additional errors relating to this stapler in the logs.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the sureform 60 black reload associated with this complaint and completed investigations.Failure analysis investigations replicated/confirmed the customer reported event.The reload was found to have the knife exposed within the knife track.Common causes of exposed component reloads are typically attributed to mishandling, such as firing across a staple line or other obstructions.Additionally, the reload was found to have mechanical indentation damage to the blade.The damage was located at the blade edge as well as the top back part of it.This failure is typically attributed to mishandling.Isi has also received the sureform 60 stapler instrument associated with this complaint and completed investigations.Failure analysis investigations did not replicate nor confirm the customer reported event.The instrument was placed and driven on an in-house system.The instrument passed initialization.The instrument moved intuitively with full range of motion in all directions.The jaw opened and closed properly.The firing test was performed twice with different orientation of the distal end.A blue reload was used for the first test and a black reload for the second test.The instrument clamped, fired, and unclamped without any issue both times.The instrument was fired twice because it was returned with ten out of twelve fires remaining.Additionally, the instrument was found to have failed the engagement test based on log review and during in-house testing.The instrument failed mechanical engagement when placed in the system.Instrument inputs failed to engage with the sterile adapter in multiple attempts.This failure occurred on the first and second attempts.The instrument passed the engagement test on subsequent attempts.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17108770
Report Number2955842-2023-16227
Device Sequence Number2250100
Product Code GDW
UDI-Device Identifier10886874113858
UDI-Public(01)10886874113858(10)L10221106
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Notification,Other
Type of Report Initial,Followup
Report Date (Section B) 05/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360T-08
Device Catalogue Number48360T
Device Lot NumberL10221106
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/18/2023
Supplement Date Received by Manufacturer06/24/2023
Initial Report FDA Received Date06/12/2023
Supplement Report FDA Received Date07/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown